Tornadoes · United States · Kansas · 2017
EF0 tornado, Cassoday, Kansas, May 31, 2017
This EF0 tornado ran 0.3 miles across Butler County on May 31, 2017, touching down at 2:44 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 31, 2017
- Touchdown
- 2:44 PM CDT (19:44 UTC)
- Lifted
- 2:45 PM CDT (19:45 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Butler County
- Touchdown point
- 38.010, -96.550
- Lift-off point
- 38.009, -96.544
- Record number
- 1705311344-01
What the Weather Service recorded
Scattered thunderstorms redeveloped early in the afternoon along a weak stationary front that extended from Central Kansas to Southwest Missouri. With a northwest mid to upper-deck regime, deep layer shear was quite pronounced and therefore favorable for severe thunderstorm development.
Emergency Manager reported multiple funnels and several very brief touchdowns over a one minute period. The longest of which was on the ground for about 30 seconds. |All activity occurred over an open field and no damage was noted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
11 minutes of warning. NWS ICT issued a tornado warning for this county at 19:33 UTC, 11 minutes before the tornado touched down, in force until 19:46 UTC.
The county was under a severe thunderstorm watch, issued at 19:10 UTC and running to 01:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:10 UTC | 01:00 UTC | Severe Thunderstorm Watch | ICT |
| 19:27 UTC | 19:59 UTC | Severe Thunderstorm Warning | ICT |
| 19:33 UTC | 19:46 UTC | Tornado Warning | ICT |
| 19:55 UTC | 20:32 UTC | Severe Thunderstorm Warning | ICT |
| 22:01 UTC | 03:11 UTC | Flood Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 16:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 31, 2:44 PM CDT, 0 minutes earlier.
Area forecast discussion, May 31, 2:44 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Wichita KS 244 PM CDT Wed May 31 2017 .SHORT TERM...(This evening through Saturday night) Issued at 243 PM CDT Wed May 31 2017 Forecast highlights focus around thunderstorm chances throughout the next 7 days. Convectively reinforced frontal zone currently extends from central into east-central and southeast Kansas. Moderate instability along with modest deep layer shear is promoting scattered strong to severe storms in the vicinity of the boundary. Main threats will be hail up to golfballs and winds up to 60-70 mph, along with locally heavy rain. Tornado threat is low, although cannot rule out a brief funnel or touchdown for any storm that can remain anchored along the frontal boundary. Thinking activity will continue to fester through the evening as the low- level jet ramps up, with a continued threat of marginally severe hail and damaging winds, along with locally heavy rain. Better storm chances should gradually shift north and east overnight as the frontal zone shifts north. Cannot rule out a few lingering showers/storms Thursday morning over eastern KS. Otherwise, thinking thunderstorm chances will be low to zero Thursday afternoon and night, as the frontal zone shifts north of the region. Shower and thunderstorm chances should gradually increase from the west/southwest Friday afternoon, and persist off-and-on Friday night through Saturday night, as a pair of weak mid/upper troughs approach from the west and southwest. Given weak flow aloft, not looking at widespread organized severe weather, although modest instability may promote a few isolated strong to marginally severe storms Friday afternoon through Saturday evening, with the main threats 50-60 mph winds and locally heavy rain. .LONG TERM...(Sunday through Wednesday) Issued at 243 PM CDT Wed May 31 2017 Due to short-term severe weather concerns, did not spend much time on the forecast from Sunday and beyond. Model consensus suggests a cool down by Monday as a cool front attempts to back door from the northeast, and a longwave trough carves out across the eastern CONUS. Other than the potential for a few storms Sunday night- Monday, it appears the best storm chances through at least mid-week will remain over western KS, with tranquil high pressure dominating weather across the eastern half of KS. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed May 31 2017 Convection is expected to develop along and south of a surface front which has sagged across central Kansas at midday. Scattered to numerous showers and storms are expected by late afternoon and should continue into the evening. A complex of storms is possible overnight somewhere across central and eastern Kansas. For now have VCTS in most terminals for the window of greatest opportunity and will AMD with TEMPO as needed. Outside of convection, some MVFR cigs will be possible early Thursday morning along and east of I-135, though for now have kept forecast mainly VFR. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 87 66 84 / 50 10 10 30 Hutchinson 63 87 65 84 / 50 10 10 30 Newton 63 85 65 83 / 50 10 10 30 ElDorado 64 85 65 83 / 50 10 10 20 Winfield-KWLD 65 87 66 84 / 30 10 10 30 Russell 62 88 64 86 / 40 10 10 30 Great Bend 62 87 64 84 / 40 10 10 30 Salina 64 88 66 86 / 40 10 10 30 McPherson 63 87 65 84 / 50 10 10 30 Coffeyville 63 86 65 84 / 40 20 0 20 Chanute 63 85 64 84 / 50 20 0 20 Iola 63 84 64 84 / 50 30 0 20 Parsons-KPPF 64 86 65 84 / 50 20 0 20 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous weather outlook, May 31, 1:47 PM CDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 147 PM CDT Wed May 31 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011900- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 147 PM CDT Wed May 31 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected this afternoon into the early evening across parts of central, south central and southeast Kansas. The greatest risk for large hail to quarter size and 60 mph winds will exist along and northeast of an Ellsworth to Wichita to Sedan line. The severe threat may evolve into a damaging wind threat as the thunderstorms congeal into a complex of storms late this evening. Heavy rainfall and localized flooding will also increase late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic shower and thunderstorm chances will prevail across the region Friday afternoon through the weekend, and into next week. Highest chances will generally be during the evening and overnight hours. While organized severe weather appears unlikely, a handful of strong storms are possible, along with locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon and early evening, mainly northeast of a line from Ellsworth to Wichita to Sedan. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 31, 1:29 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
129 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM TSTM WND GST 2 NNW PARSONS 37.36N 95.28W
05/31/2017 E50 MPH LABETTE KS TRAINED SPOTTER
&&
KEDSpecial weather statement, May 31, 2:00 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service WICHITA KS
200 PM CDT WED MAY 31 2017
KSZ068-311930-
Harvey KS-
200 PM CDT WED MAY 31 2017
The National Weather Service in WICHITA has issued a
* Significant Weather Advisory for...
Harvey County in south central Kansas...
* Until 230 PM CDT
* At 158 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Newton...moving northeast at 15
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Newton, Hesston, Halstead, North Newton, Sedgwick, Walton and
Newton Airport.
LAT...LON 3792 9717 3792 9754 3805 9767 3817 9768
3817 9716
TIME...MOT...LOC 1900Z 228DEG 13KT 3803 9734
COOKLocal storm report, May 31, 2:04 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
204 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL NEWTON 38.04N 97.34W
05/31/2017 E1.75 INCH HARVEY KS LAW ENFORCEMENT
&&
KEDSpecial weather statement, May 31, 2:05 PM CDT, 39 minutes before
Special Weather Statement National Weather Service WICHITA KS 205 PM CDT WED MAY 31 2017 KSZ052-053-069-311930- Butler KS-Marion KS-Chase KS- 205 PM CDT WED MAY 31 2017 The National Weather Service in WICHITA has issued a * Significant Weather Advisory for... Northeastern Butler County in south central Kansas... Southeastern Marion County in central Kansas... Southwestern Chase County in east central Kansas... * Until 230 PM CDT * At 203 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Burns, or 11 miles southeast of Florence...moving east at 15 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Burns, Cassoday, Matfield Green and Wonsevu. LAT...LON 3801 9693 3819 9691 3821 9656 3794 9659 TIME...MOT...LOC 1905Z 275DEG 12KT 3810 9683 COOK
Local storm report, May 31, 2:07 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
207 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL NEWTON 38.04N 97.34W
05/31/2017 E0.88 INCH HARVEY KS TRAINED SPOTTER
HAIL FOR 5 TO 10 MINUTES.
&&
KEDLocal storm report, May 31, 2:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 5 ENE NEWTON 38.07N 97.26W
05/31/2017 E1.25 INCH HARVEY KS TRAINED SPOTTER
&&
KEDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KFOE), 12:00Z
7.7 hours before the tornado, 135 km from the path. May 31, 2017.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -236 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
Topeka, KS (KFOE), 00:00Z
4.3 hours after it, 135 km from the path. June 1, 2017.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -193 J/kg
- Surface CAPE
- 1192 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
- 0-3 km lapse rate
- 7.1 K/km
The surface observations
El Dorado (EQA), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:55 UTC | 82.4 | 60.8 | 150° 10 kt | 1017.3 | ||
| 18:15 UTC | 80.6 | 60.8 | 150° 11 kt | 1016.9 | ||
| 18:35 UTC | 84.2 | 62.6 | 140° 11 kt | 14 | 1016.6 | |
| 18:55 UTC | 86 | 62.6 | 170° 11 kt | 17 | 1016.3 | |
| 19:15 UTC | 86 | 62.6 | 170° 7 kt | 11 | 1015.9 | |
| 19:35 UTC | 87.8 | 62.6 | 150° 9 kt | 17 | 1015.9 | |
| 19:55 UTC | 86 | 59 | 200° 9 kt | 1015.9 | ||
| 20:15 UTC | 80.6 | 55.4 | 40° 13 kt | 18 | 1016.3 | |
| 20:35 UTC | 75.2 | 60.8 | 60° 11 kt | 21 | 1016.3 | |
| 20:55 UTC | 73.4 | 60.8 | 60° 16 kt | 21 | 1016.3 | HZ |
| 21:15 UTC | 69.8 | 60.8 | 50° 12 kt | 1016.6 | -RA | |
| 21:35 UTC | 69.8 | 62.6 | 290° 3 kt | 25 | 1017.6 | +RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wichita radar (KICT), 88 km away, was scanning. The volume nearest the touchdown began at 19:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:48 UTC | TORNADO | 5 Ese Cassoday | Butler, KS | DELAYED REPORT FROM EMERGENCY MANAGER REPORTING MULTIPLE FUNNELS AND 4 TO 5 BRIEF ROPE TORNADOES WITH THE LONGEST LASTING 30 SECONDS IN AN OPEN FIELD. TIME IS APPROXIMATED FROM RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 31, 2017
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 31 | 6:58 PM EDT | EF1 | Dutchess, NY | 1.1 | 440 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.